Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 26, NWS Midland/Odessa, TX

June 7, 1997Culberson County, Texas

NWS Midland/Odessa, TX issued this tornado warning at Jun 7, 1997, 6:54 PM CDT for Culberson County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 1997, 6:54 PM CDT (23:54 UTC)
Expired
Jun 7, 1997, 7:40 PM CDT
In force
46 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 6:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 1997-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 1997-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
670 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 072355 RRA
TORMAF
TXC109-080040-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
654 PM CDT SAT JUN 7 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 740 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...NORTHWESTERN CULBERSON COUNTY
 
AT 650 PM CDT...A TORNADO WAS REPORTED BY THE PUBLIC ON THE
HUDSPETH/CULBERSON COUNTY LINE ABOUT 43 MILES NORTH OF VAN HORN
OR 16 MILES SOUTH OF PINE SPRINGS MOVING EAST AT 15 MPH.

THE TORNADO IS CURRENTLY EXPECTED TO REMAIN OVER RURAL AREAS.

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO
BASEMENT IS AVAILABLE...SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A
CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO
COVER YOUR BODY. AVOID WINDOWS.



EARLE/TURNAGE/FRAZAR
 

&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at Jun 7, 3:34 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 7, 3:34 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOURTH LINE
NATIONAL WEATHER SERVICE MIDLAND TX
320 PM CDT SAT JUN 7 1997

SHWRS/TSTMS DVLPG ATTM EXTREME WRN JEFF DAVIS CO WITH OTHER TSTMS MOVG
NEWD ACR EXTREME NWRN EDDY CO NM. OTRW BULK OF CNVTV ACTVTY WELL W OF
FA ACR S CNTRL/SWRN NM. 20Z SFC ANALYSIS INDCS ELY/SELY FLOW CONTG WITH
ABNDT (NR 60 DEG F DWPNTS) MSTR. GRADUAL BINOVC E MTNS XPCD DURG NEXT
FEW HRS. FOCUS FOR CNVTN THIS EVE THOUGH WILL BE W OF PECOS RIVER WHERE
OROGRAPHICS/DIFFLUENT FLOW ALF AHD OF SWRN U.S. UPR LOW ENHANCES LIFT.
ADAP LI/S ARND MINUS 4 OVR CNTRL/ERN PERMIAN BASIN ATTM WITH LI/S APCHG
MINUS 8 OVR FAR W TX. WITH THIS PATTERN AND LACK OF SFC BNDRY BELIEVE
CNVTN THIS EVE WILL BE PRIMARILY ACR WRN SECTIONS AND WILL KEEP CHC POPS
MAF VCNTY FOR CONTINUITY. A FEW SVR TSTMS POSSIBLE THIS EVE PER SWODY1
AND LOCALLY HEAVY RAINS MAY OCCUR THOUGH MID-LVL WNDS INCRG WITH TIME.
WITH SFC FLOW BECMG MORE SELY TNGT XPC LOW CLDS TO DVLP/ADVECT ACR AREA
E MTNS AFT MIDNIGHT. WITH UPR LOW LIFTING NEWD SUN...NEG TILT SYS ALG
WITH STRONGLY DIFFLUENT FLOW ALF AND PROGD CAPES APCHG 2000 J/KG...
BETTER CHC OF TSTMS SUN AFTN/NGT E OF MTNS. SOME SVR TSTMS POSSIBLE
PER SWODY2 BUT XPCD CPLD COVER MAY LIMIT DEGREE OF INSTABILITY TO
PRECLUDE MENTION ATTM. PERSISTENCE APPRS BEST TEMP FCST.

BF

MAF   64/81   30/40
CNM   64/85   50/30
MRF   58/81   40/30
P07   67/86   30/40

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 6:43 PM CDTSevere Thunderstorm WarningMAFCulberson47 min
Jun 7, 6:47 PM CDTSevere Thunderstorm WarningMAFCulberson48 min

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.